Alert archive / Wyoming / Flash Flood Warnings in 2022

Flash Flood Warning 4, NWS Cheyenne, WY

July 28, 2022Albany County, Carbon County, Wyoming

NWS Cheyenne, WY issued this flash flood warning at Jul 28, 2022, 7:48 PM MDT for Albany County, Carbon County, Wyoming. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2022, 7:48 PM MDT (01:48 UTC)
Expired
Jul 28, 2022, 10:45 PM MDT
In force
3 hr
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Albany County, WY, Carbon County, WY

The radar

The Cheyenne radar (KCYS), 117 km from the middle of the area, began a volume at 01:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 1.8 hours before the alert went out and 286 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2022-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 238 joules per kilogram.LCLLFCEL10008507005003002001001 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2022-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
238 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
4156 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

871 
WGUS55 KCYS 290148
FFWCYS
WYC001-007-290445-
/O.NEW.KCYS.FF.W.0004.220729T0148Z-220729T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Cheyenne WY
748 PM MDT Thu Jul 28 2022

The National Weather Service in Cheyenne has issued a

* Flash Flood Warning for...
  Southeastern Carbon County in south central Wyoming...
  Southwestern Albany County in southeastern Wyoming...

* Until 1045 PM MDT.

* At 748 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. The expected rainfall rate is 
  0.5 to 1 inch in 1 hour. Additional rainfall amounts of 0.5 to 1 
  inch are possible in the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

Excessive rainfall over the burn scar may result in debris flow 
moving through the Middle Douglas Creek, Fox Creek, South Fork of 
the Little Laramie River, Pelton Creek. Water could move into the 
lower Douglas Creek watershed. The debris flow can consist of rock, 
mud, vegetation and other loose materials.

  HAZARD...Life threatening flash flooding caused by
           thunderstorms.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Albany, Miller Lake Campground, Evans Creek Campground, Bobbie 
  Thompson Campground, Illinois Creek Campground, Lake Owen, Lake 
  Owen Campground, Woods Landing-Jelm and Woods Landing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move away from recently burned areas. Life-threatening flooding of 
creeks, roads and normally dry arroyos is likely. The heavy rains 
will likely trigger rockslides, mudslides and debris flows in steep 
terrain, especially in and around these areas.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 4101 10633 4112 10638 4116 10631 4122 10614
      4119 10608 4113 10601 4111 10600 4106 10614
      4100 10618 4100 10619 4100 10620 4100 10631

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...0.5-1 INCH IN 1 HOUR

$$

Natoli
1 follow-up statement
028 
WGUS75 KCYS 290442
FFSCYS

Flash Flood Statement
National Weather Service Cheyenne WY
1042 PM MDT Thu Jul 28 2022

WYC001-007-290452-
/O.EXP.KCYS.FF.W.0004.000000T0000Z-220729T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Albany WY-Carbon WY-
1042 PM MDT Thu Jul 28 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 1045 PM MDT THIS EVENING FOR 
SOUTHEASTERN CARBON AND SOUTHWESTERN ALBANY COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 4101 10633 4112 10638 4116 10631 4122 10614
      4119 10608 4113 10601 4111 10600 4106 10614
      4100 10618 4100 10619 4100 10620 4100 10631

$$

Brothers

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 6:20 PM MDT, 1 hour 28 minutes earlier.

Area forecast discussion, Jul 28, 6:20 PM MDT, 1 hour 28 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Cheyenne WY
620 PM MDT Thu Jul 28 2022

.UPDATE...
Issued at 559 PM MDT Thu Jul 28 2022

Isolated to scattered showers and thunderstorms persist across
portions of the High Plains and west of the Laramie Range early
this evening. A few strong to briefly severe storms have
primarily occurred in Albany County where localized maximum of
instability and H7-H5 lapse rates align. These storms have tended
to be pulsey in nature and decrease in intensity as they shift
farther south where conditions are slightly more stable. Earlier
this afternoon, pockets of moderate to brief heavy rainfall
occurred over the Mullen burn scar, prompting a Flash Flooding
Warning for probable high surface runoff and sediment movement
across Pelton Creek Watershed that flows back north and west into
the middle and lower Douglas Creek Watersheds.

For the rest of the evening and partially overnight, showers and
thunderstorms will persist west of the Laramie Range and
periodically across the central to south High Plains of SE WY and
NE Panhandle. Overall severe or flooding hazards will decrease
through this time but will keep watch of the burn scar as a few
high resolution models continue to highlight rain nearby through
the late evening. Flash flooding rates should be limited but can't
be fully ruled out over the burn scar. Another round of isolated
to scattered showers and storms likely Friday afternoon for the
high terrain and High Plains with elevated moisture values in
place and weak forcing impulses in the NW flow.

See updated 00Z aviation discussion below.

&&

.SHORT TERM...(This evening through Friday)
Issued at 215 PM MDT Thu Jul 28 2022

The evening thunderstorm forecast remains on track. Afternoon
mesoanalysis reveals around 1000J/kg of ML CAPE along the I-25
corridor as surface fields recover in the wake of morning
convection. Convection to the west over the Sierra Madre and Snowy
Ranges has dropped up to 1" of rain in localized areas - matching
well with the overnight forecast expectations and short-term
guidance blends. Can expect to see similar rainfall totals in
around an hour or so in any stronger cores through the evening
hours. An isolated strong to severe thunderstorm or two does
remain a possibility from the Laramie Range eastward, as hinted at
by recent runs of the HRRR. While flow aloft is weaker today than
yesterday by around 10 knots, ample boundary layer moisture in an
upslope flow regime will still result in marginal bulk shear of
around 30-40 knots, especially north of Cheyenne. One or two
dominant cells may ultimately develop and track south-
southeastward, with gusty winds and hail the primary threats. HREF
ensemble guidance favors most activity diminishing by midnight.
Expect another mild overnight with temperatures running slightly above
average in areas that see lingering cloud cover.

Some uncertainly exists with regard to the Friday thunderstorm
freakiest. Most HREF members indicate a push of drier air from
the west through the late morning and early afternoon hours which
may ultimately mix out too much of the lingering shallow surface
moisture in upslope flow. Wind shear remains marginal at best,
however afternoon guidance still supports around 35-40 knots,
enough to sustain a few organized cells. The expectation is for
overall less thunderstorm coverage than we have seen for the past
two days, with slightly lower precipitation amounts in the heavier
cores. However, can not completely rule out a borderline severe
cell or two, especially toward evening along and south of I-80.
With less cloud cover, temperatures will recover on Friday by
about 5-8 degrees above our cool afternoon highs today.

.LONG TERM...(Saturday through next Thursday)
Issued at 336 AM MDT Thu Jul 28 2022

The anomalous ridge over the PacNW late this week will begin to
shift eastward as height rises continue over the Intermountain-West
into the weekend. Temperatures aloft will steadily rise into early
next week reaching 18-20C at 700mb for Monday and Tuesday. This will
be above the climatological 95th percentile value for late July and
early August leading to afternoon highs in the 90s for most of the
CWA. A few spots across the Nebraska Panhandle could reach the
triple digits, especially on Monday and Tuesday. Deterministic NBM
forecast high temperatures came in higher with the latest forecast
cycle. Chadron looks to be the hottest location as NBM's
Interquartile Range for Monday and Tuesday sits between 99F and
104F.

Besides the return of above-normal temperatures this weekend into
early next week, chances for precipitation will be possible this
weekend, mostly confined to the higher terrain. Best chance for
precipitation could come Tuesday and Wednesday with a few frontal
passages along with monsoonal flow. Looking well out into the
extended, both GFS and EC hint at a rather large ridge setting up
over the central CONUS that should keep above-average temperatures
continuing through early August.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 559 PM MDT Thu Jul 28 2022

Main aviation impacts this evening will be isolated SHRA/TSRA
near KLAR and potentially in vicinity of KCYS, KRWL, and KBFF
through 04Z tonight. Localized gusty, erratic winds of 25-35kt,
occasional lightning, and brief moderate rainfall could be
possible if terminal is impacted, creating MVFR conditions.
Pockets of lower MVFR ceilings are near CYS as well and MVFR
ceilings could return after 06Z through 12Z. Elsewhere, VFR should
remain dominant category. Pockets of fog could occur 10-14Z
Friday for KCYS, KBFF, KSNY but should remain near or above 6SM.
Another round of isolated to scattered SHRA/TSRA likely Friday
afternoon after 20Z for SE WY and later for NE TAF sites.

&&

.FIRE WEATHER...
Issued at 215 PM MDT Thu Jul 28 2022

Fire weather concerns will remain minimal from today through
Friday as showers and thunderstorms continue to affect much of southeast
Wyoming. Wetting rains are especially likely in the higher terrain
this evening. Drier weather will move in for the weekend, however daily
showers in the higher terrain remain a possibility. Afternoon RH values
will drop into the 20% range in valley locations, however surface wind
flow should generally remain 20mph or less in all locations outside
of thunderstorm outflow.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Flash Flood Watch until 9 PM MDT this evening for WYZ114.

NE...None.
&&

UPDATE...JSA
SHORT TERM...MAC
LONG TERM...MB
AVIATION...JSA
FIRE WEATHER...MAC
Hazardous weather outlook, Jul 28, 2:30 PM MDT, 5 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
230 PM MDT Thu Jul 28 2022

NEZ002-003-019>021-054-055-095-096-WYZ101>119-292030-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
230 PM MDT Thu Jul 28 2022

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT
Showers and thunderstorms will bring a threat of gusty outflow
winds as well as heavy rain through the evening. Southeast Wyoming
is the most likely location for strong thunderstorms.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
Afternoon showers and possibly a few thunderstorms will once again
affect southeast Wyoming on Friday. Drier weather moves in for the
weekend with showers and storms limited to mainly the mountains. A
return of moisture may bring increased thunderstorm coverage by
early next week.

.Spotter information statement...
Spotters are encouraged to report any wind damage or hail to their
local NWS office.

In the hours before

Special weather statement, Jul 28, 4:09 PM MDT, 3 hours 39 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
409 PM MDT Thu Jul 28 2022

WYZ106-115>117-282300-
South Laramie Range WY-
Central Laramie Range and Southwest Platte County WY-
South Laramie Range Foothills WY-Laramie Valley WY-
409 PM MDT Thu Jul 28 2022

...Strong thunderstorms will impact portions of east central Albany,
northwestern Laramie and southwestern Platte Counties through 500 PM
MDT...

At 408 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southeast of Wheatland Reservoir 3 to
16 miles north of Iron Mountain. Movement was south at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Iron Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4158 10560 4153 10505 4188 10520 4190 10560
TIME...MOT...LOC 2208Z 349DEG 18KT 4183 10557 4179 10522

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Natoli
Special weather statement, Jul 28, 5:00 PM MDT, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
500 PM MDT Thu Jul 28 2022

WYZ115-116-290000-
South Laramie Range WY-Laramie Valley WY-
500 PM MDT Thu Jul 28 2022

...A strong thunderstorm will impact portions of southeastern Albany
County through 600 PM MDT...

At 500 PM MDT, Doppler radar was tracking a strong thunderstorm over
Baldy Peak, or 18 miles north of Laramie, moving south at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Laramie, University Of Wyoming War Memorial Stadium and Baldy Peak.

This includes Interstate 80 in Wyoming between mile markers 309 and
321.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4163 10561 4163 10542 4126 10535 4126 10564
TIME...MOT...LOC 2300Z 358DEG 18KT 4157 10554

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Natoli
Special weather statement, Jul 28, 5:23 PM MDT, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
523 PM MDT Thu Jul 28 2022

WYZ103-106-115-116-290015-
South Laramie Range WY-
Central Laramie Range and Southwest Platte County WY-
North Laramie Range WY-Laramie Valley WY-
523 PM MDT Thu Jul 28 2022

...A strong thunderstorm will impact portions of east central Albany
County through 615 PM MDT...

At 522 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Wheatland Reservoir 3, or 33 miles west of Wheatland,
moving south at 25 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of east central Albany
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4196 10563 4197 10546 4167 10537 4166 10566
TIME...MOT...LOC 2322Z 353DEG 20KT 4190 10558

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Natoli
Special weather statement, Jul 28, 5:50 PM MDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
550 PM MDT Thu Jul 28 2022

WYZ101-103-105-290030-
Shirley Basin WY-Converse County Lower Elevations WY-
North Laramie Range WY-
550 PM MDT Thu Jul 28 2022

...A strong thunderstorm will impact portions of northeastern Albany
and south central Converse Counties through 630 PM MDT...

At 549 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Windy Peak, or 36 miles southwest of Douglas, moving
east at 30 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Friend Park Campground, Esterbrook, Windy Peak and Laramie Peak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4218 10582 4231 10590 4248 10539 4223 10529
TIME...MOT...LOC 2349Z 248DEG 27KT 4229 10573

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Natoli
Special weather statement, Jul 28, 6:33 PM MDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
633 PM MDT Thu Jul 28 2022

WYZ110-114-115-290115-
North Snowy Range Foothills WY-Laramie Valley WY-Snowy Range WY-
633 PM MDT Thu Jul 28 2022

...A strong thunderstorm will impact portions of east central Carbon
and west central Albany Counties through 715 PM MDT...

At 633 PM MDT, Doppler radar was tracking a strong thunderstorm near
Arlington, or 32 miles northwest of Laramie, moving south at 15 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Arlington and Deep Creek Campground.

This includes Interstate 80 in Wyoming between mile markers 272 and
289.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4167 10617 4160 10589 4136 10600 4147 10633
TIME...MOT...LOC 0033Z 014DEG 14KT 4158 10610

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Natoli

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 6:16 PM MDTAreal Flood AdvisoryCYSAlbany, Converse119 min
Jul 28, 6:33 PM MDTSpecial Weather StatementCYSAlbany42 min
Jul 28, 6:38 PM MDTSevere Thunderstorm WarningCYSAlbany, Carbon52 min
Jul 28, 7:20 PM MDTSevere Thunderstorm WarningCYSAlbany55 min
Jul 29, 5:32 PM MDTSpecial Weather StatementCYSNiobrara43 min
Jul 29, 5:42 PM MDTAreal Flood AdvisoryCYSGoshen, Niobrara3 hr
Jul 29, 5:45 PM MDTSevere Thunderstorm WarningCYSGoshen, Niobrara45 min

Nearby

Flash Flood Warnings in Wyoming, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.